Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 84, NWS San Diego, CA

September 7, 2013Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 7, 2013, 12:27 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2013, 12:27 PM PDT (19:27 UTC)
Expired
Sep 7, 2013, 3:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 83 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WGUS56 KSGX 071927
FFWSGX
CAC065-073-072230-
/O.NEW.KSGX.FF.W.0084.130907T1927Z-130907T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1227 PM PDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 330 PM PDT

* AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE       
  HEMET...IDYLLWILD-PINE COVE...IDYLLWILD...THE MOUNTAIN FIRE BURN   
  SCAR...STATE ROUTE 74...STATE ROUTE 371 AND THE SOUTH FORK SAN     
  JACINTO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT FLASH FLOODING OR DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3375 11683 3379 11661 3341 11657 3339 11682

$$

JJT
3 follow-up statements
863 
WGUS76 KSGX 072016
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT SAT SEP 7 2013

CAC065-073-072230-
/O.CON.KSGX.FF.W.0084.000000T0000Z-130907T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
116 PM PDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 106 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA. 
DUAL POLARIZATION ONE HOUR PRECIPITATION ACCUMULATION HAS CALCULATED 
1.25 TO 1.5 INCHES OF RAIN OVER THE SOUTHERN PORTION OF THE MOUNTAIN 
BURN SCAR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE HEMET...
IDYLLWILD-PINE COVE...IDYLLWILD...THE MOUNTAIN FIRE BURN     
SCAR...STATE ROUTE 74...STATE ROUTE 371 AND THE SOUTH FORK SAN       
JACINTO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3375 11683 3379 11661 3341 11657 3339 11682

$$

JJT
447 
WGUS76 KSGX 072129
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT SAT SEP 7 2013

CAC065-073-072230-
/O.CON.KSGX.FF.W.0084.000000T0000Z-130907T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
229 PM PDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAS ENDED FOR THE MOMENT OVER THE WARNED AREA. 
HOWEVER...DUAL POLARIZATION STORM TOTAL PRECIPITATION ACCUMULATION 
HAS ESTIMATED THAT 1.75 TO 2.25 INCHES OF RAIN HAS FALLEN OVER THE 
AREA IN THE PAST FEW HOURS. FLASH FLOODING MAY STILL BE POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE HEMET...
IDYLLWILD-PINE COVE...IDYLLWILD...THE MOUNTAIN FIRE BURN     
SCAR...STATE ROUTE 74...STATE ROUTE 371 AND THE SOUTH FORK SAN       
JACINTO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3375 11683 3379 11661 3341 11657 3339 11682

$$

JJT
787 
WGUS76 KSGX 072226
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
326 PM PDT SAT SEP 7 2013

CAC065-073-072230-
/O.EXP.KSGX.FF.W.0084.000000T0000Z-130907T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
326 PM PDT SAT SEP 7 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT FOR CENTRAL
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

HEAVY RAINFALL HAS ENDED OVER THE AREA FROM IDYLLWILD-PINE  
COVE...INCLUDING THE MOUNTAIN BURN SCAR...TO EXTREME NORTH-CENTRAL 
SAN DIEGO COUNTY...AND SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. HOWEVER...RUN-OFF FROM THE RAINS WILL CONTINUE THROUGH
THE NEXT COUPLE HOURS AND MOTORISTS ARE URGED TO USE CAUTION.

LAT...LON 3375 11683 3379 11661 3341 11657 3339 11682

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:45 AM PDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 7, 8:45 AM PDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 AM PDT SAT SEP 7 2013

...UPDATED TO ISSUE A FLASH FLOOD WATCH OVER THE MOUNTAINS AND
DESERTS TODAY...

.SYNOPSIS...
CONTINUED VERY WARM AND HUMID TODAY WITH SCATTERED AFTERNOON
THUNDERSTORMS AGAIN OVER THE MOUNTAINS. THE THUNDERSTORMS WILL
LIKELY PRODUCE TORRENTIAL DOWNPOURS WITH LOCAL FLASH FLOODING
POSSIBLE. LOW PRESSURE WILL BE DEVELOPING ALONG THE WEST COAST EARLY
NEXT WEEK...BRINGING COOLER WEATHER AND DECREASING THUNDERSTORM
CHANCES OVER THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SKIES WERE MOSTLY CLEAR EARLY THIS MORNING OVER THE CWA.
HOWEVER...WATER VAPOR IMAGERY INDICATED A SHARP MOISTURE BOUNDARY IN
THE ATMOSPHERE ALONG THE FOOTHILLS. THE 12Z MIRAMAR SOUNDING HAD A
SFC BASED INVERSION WITH LIGHT WINDS UP THROUGH 25K FT. PW HAD
DECREASED TO 1.43 INCHES...BUT GPS SOUNDERS AND SFC DEWPOINT
INCREASES ACROSS THE DESERTS SUPPORT PWS CLOSER TO TWO INCHES. SFC
PRESSURE GRADIENTS AT 14Z ARE WEAK OFFSHORE.

CONTINUED VERY WARM TO HOT AND HUMID AGAIN TODAY. MAIN CONCERN AGAIN
WILL BE THE THUNDERSTORM AND FLASH FLOOD THREAT OVER THE MTNS/
DESERTS. HIGH PW VALUES OVER EASTERN PORTIONS OF THE AREA SUPPORT A
FLASH FLOOD WATCH THIS AFTERNOON AND EVENING. THE 12Z MIRAMAR
SOUNDING LOOKS A BIT MORE STABLE...BUT IT IS IN A DIFFERENT AIRMASS
THAN THE DESERTS. THE LOCAL WRF/HRRR/NAM12 ALL DEVELOP THUNDERSTORMS
OVER THE MTNS THIS AFTERNOON. THE 12Z HRRR ALSO SHOWS ISOLATED
CONVECTION OVER THE INLAND EMPIRE WHICH IS SUPPORTED BY HIGHER SFC
DEWPOINTS AND EASTERLY FLOW THROUGH THE BANNING PASS THIS MORNING.
ANY STORMS THAT DEVELOP OVER THE IE WILL WILL NOT HAVE THE DEEP
LAYER MOISTURE AVAILABLE OVER THE MTNS/DESERTS...SO IT IS NOT
INCLUDED IN THE FLASH FLOOD WATCH.

GLOBAL MODELS GENERALLY AGREE THE LARGE SUBTROPICAL HIGH...CENTERED
OVER THE GREAT PLAINS...WILL DRIFT EASTWARD THROUGH TUE...WHILE A
WEAK TROUGH DEVELOPS SOUTHWARD OVER SOCAL. THIS WILL ALLOW HEIGHTS/
THICKNESS TO DROP OFF ACROSS THE REGION...AND GRADUALLY ALLOW THE
MARINE LAYER TO BECOME REESTABLISHED NEXT WEEK. IN THE MEANTIME...
THE SLOW EASTWARD PROPAGATION OF THE TROUGH AXIS THROUGH THE REGION
SHOULD SHUNT THE DEEP LAYER MONSOONAL MOISTURE OFF TO THE EAST...
DECREASING THE TSTM CHANCES OVER THE MTNS/DESERTS NEXT WEEK.

REMNANTS OF TROPICAL STORM LORENA ARE DRAWN NORTHWARD AHEAD OF THE
TROUGH EARLY NEXT WEEK SO PLACEMENT OF THE DEVELOPING TROUGH AXIS IS
CRITICAL. BOTH THE 00Z ECMWF/06Z GFS SHOW THE AXIS E OF THE CWA ON
MON. THIS SHOULD KEEP THE BULK OF THE CLOUDS AND MOISTURE TO OUR
EAST...HOWEVER THE 00Z ECMWF RUN PULLS IT BACK INTO THE UPPER LOW
CIRCULATION WHICH RESULTS IN CONTINUED PRECIP CHANCES FOR THE ENTIRE
CWA INTO MON. FOR NOW...FAVOR THE GFS MOISTURE FIELD/PCPN...KEEPING
THE THREAT MORE TO THE EAST.

LOOKING AHEAD TO THE END OF NEXT WEEK...00Z/06Z GLOBAL MODEL RUNS
DIVERGE OVER THE SW. BOTH THE GFS/ECMWF LOOK DRY...BUT THE GFS IS
WARMER.

&&

.AVIATION...
071508Z...COAST/VALLEYS...DURING THE 1900-08/0300 UTC
TIME-PERIOD...THUNDERSTORMS OVER MTNS WILL PRODUCE SCT-FEW DEBRIS
CLDS AOA 8000 FT MSL OVER THE COAST/VALLEYS. SLIGHT CHANCE OF FOG
REACHING KSAN...KCRQ...AND/OR KSNA DURING THE 08/1100-1500 UTC
TIME-FRAME...BUT CONFIDENCE IS LOW IN THIS OCCURRING.
OTHERWISE...UNRESTRICTED VIS AND MOSTLY SKC THROUGH SUNDAY MORNING.

MTNS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS DURING THE
1800-08/0100 UTC TIME-PERIOD WITH BASES 7000-10000 FT MSL AND CB
TOPS TO 40000 FT MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY
RAIN...SMALL HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS.
OTHERWISE...UNRESTRICTED VIS THROUGH SUNDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 11 AM PDT TODAY THROUGH THIS EVENING FOR
     THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
     COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION...HARRISON
Hazardous weather outlook, Sep 7, 6:15 AM PDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 AM PDT SAT SEP 7 2013

CAZ055-056-058-060>062-080200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE
MOUNTAINS AND DESERTS. FLASH FLOODING IS POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT BEGINNING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS. LOCALIZED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED FOR THIS AREA TODAY.

CAZ042-048-050-057-080200-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM AND HUMID AGAIN TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ043-080200-
SAN DIEGO COUNTY COASTAL AREAS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD/MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:26 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 7, 12:29 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Sep 7, 12:42 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 7, 1:01 PM PDTAreal Flood AdvisorySGXSan Diego5 hr
Sep 7, 1:10 PM PDTSevere Thunderstorm WarningSGXSan Diego65 min
Sep 7, 1:29 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 7, 2:00 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 7, 2:07 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Sep 7, 2:16 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 7, 2:32 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Sep 7, 2:49 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 7, 2:56 PM PDTSpecial Weather StatementSGX49 min
Sep 7, 3:12 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Sep 7, 3:29 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min
Sep 7, 3:30 PM PDTSpecial Weather StatementSGX15 min
Sep 7, 3:38 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 7, 3:45 PM PDTFlash Flood WarningSGXSan Diego3 hr
Sep 7, 3:46 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 7, 4:27 PM PDTSpecial Weather StatementSGXSan Diego93 min
Sep 7, 4:37 PM PDTSpecial Weather StatementSGXSan Diego83 min
Sep 7, 4:44 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego91 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.